Life-threatening hyperkalaemia and multisystem toxicity following first-time exposure to cocaine
Cocaine is a drug notorious for its ability to adversely affect almost any organ in the body and cause a plethora of biochemical abnormalities secondary to its severe vasoconstrictive properties. These abnormalities are not exclusively seen in habitual users or cases of overdose, and may sometimes cause confusion as to the underlying pathology. We describe a case of a young female who presented to the Accident and Emergency department in the early hours of the morning complaining of muscle weakness following the inhalation of a small quantity of an 'unknown substance' the previous night. Investigations showed life-threatening hyperkalaemia with a potassium of 9.0 mmol/L, evidence of rhabdomyolysis, acute renal as well as liver failure, disseminated intravascular coagulopathy and a raised troponin of 7000 ng/L, which later peaked to 15,600 ng/L. Four days later, she became hypoxic as a result of adult respiratory distress syndrome with grossly abnormal chest X-ray appearances. Following intensive therapy, she made a dramatic recovery and was discharged from hospital 20 days from presentation. This case highlights the importance of biochemical profiling in patients presenting with possible drug use, even in the absence of significant symptoms.
Data provided are for informational purposes only. Although carefully collected, accuracy cannot be guaranteed. The impact factor represents a rough estimation of the journal's impact factor and does not reflect the actual current impact factor. Publisher conditions are provided by RoMEO. Differing provisions from the publisher's actual policy or licence agreement may be applicable.